Follow
Share

Our Mom is 106 (will turn 107 in Nov.) She is cared for in her home by three paid caregivers along with my sister and myself. She is healthy but has short-term memory loss and is too weak to stand or walk. She requires full-assist transfers. She has severe arthritis pain in her back, thus we give her hydrocodone morning and night. We recently asked Dr. if we could try a less strong pain med. He prescribed Tramadol. After 2 weeks on it, she developed a tremor in her right hand (her left is disabled by a long-ago stroke) She also seemed to have loss of vision. Dr. advised us to stop the drug and to give her tylenol/advil instead. First day off of tramadol, she began to have severe anxiety symptoms and seemed to be hallucinating about various things. She is normally pretty quiet, but she began a litany of loud questions and comments. She wanted us to look for her car, to take her home, etc. Previously, we had been giving her a light dose of ativan once a day because she was having mild anxiety but only in the afternoons. Dr. said we can increase that dosage. So sad to see her so agitated and confused at this late date. Any suggestions to help calm her further (natural things) would be appreciated.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Mom loved to have a glass of wine in earlier times, but don't think it would be very wise to give her alcohol with hydrocodone. Re the tramadol - she was not having hallucinations, agitation, anxiety to any degree until we took her off the tramadol after two weeks because we were seeing some unusual physical symptoms. After we stopped the tramadol, we immediately began to see the other problems. Have put her back on hydrocodone and a slight increase in ativan and she is doing much, much better. Thanks for all of the advice. We are blessed that she is living such a long life, but it can be pretty challenging for us to enjoy our own lives because we are so devoted to caring for her. We make the best of it and are very proud that she is still living in her own home.
Helpful Answer (2)
Report

Wow
Astonishing age and how wonderful she's at home - all good advice on checking for a UTI

Never heard of tart cherry juice helping to calm anxiety but it helps arthritis by reducing inflammation.
Helpful Answer (0)
Report

windytown: I thank you for that. I was like ...well, if you live (almost) to 107, you're allowed to start taking up drinking!
Helpful Answer (0)
Report

llamaloverlover47, I think you are just fine. I didn't think you were non-caring in your comments. 106 or 107 is hard to imagine. Whiskey all around!
Helpful Answer (0)
Report

Sylvia: I'm sorry that my post is going to come across as non-caring in re the whiskey. Oftentimes I've heard people say if a person gets up there in age that they're allowed to have a drink of alcohol. I apologize.
Helpful Answer (1)
Report

Sylvia1323: Drugs can manifest themselves into bad hallucinations, even though they are needed for pain. Poor dear...106! Oh, my. I would think at this point her doctors could give her ANYTHING that makes her without pain! Good grief...she's about to turn 107! Give her a bottle of whiskey to ease her pain and I don't mean to be flippant! This poor lady! ♡♡♡♡♡♡♡♡♡♡♡♡♡♡♡♡♡♡♡
Helpful Answer (1)
Report

Tramadol is not good for the elderly and causes hallucinations.
Helpful Answer (0)
Report

Sylvia123

I understand. She is fortunate to have such a loving family.
Helpful Answer (0)
Report

zthr - Of course we know our Mom has lived a long life. Of course we know she is probably ready to go. But reality is that she is still her and she has been experiencing symptoms that are very upsetting to her and to us and that have now been alleviated by changing medications. She may live a day or a year but while she is here, we are going to give her the best care possible!
Helpful Answer (3)
Report

8/25/16. 5:35 p.m. PDT.
Helpful Answer (0)
Report

Has your mom shown any indication that she is ready to go? 106 is a long time. She has lived a nice long life,longer than many.
Helpful Answer (0)
Report

8/25/16 - Not seeing date/time stamp either.
My husband (84) is in the late stage of Alzheimer's with a constant need to flee (get to a gig) and hallucinations. I burn lavender oil everyday and did not realize it was calming him down until I noticed he would sit still after lighting the burner. And because he was a jazz musician for 65 years, I make sure there is music playing (which is good therapy anytime for anyone). It's worth a try and natural. Hopefully the meds have not affected your mom's sense of smell or hearing like they did with her vision.
Helpful Answer (2)
Report

We wanted to try a drug that wasn't as strong as hydrocodone. We are now beginning to think that the tramadol was not as well tolerated however. This is the 7th day since the symptoms accelerated, but she seems to be calming down considerably. We are guessing there is more than one factor involved, but tramadol withdrawl is my best guess. I too am appalled that the doctor did not consider this factor when he told us to take her off it. So confusing. Thanks for all the advice (BTW - no UTI - we are very used to watching for those. She used to get them (Foley catheter caused) until a few years ago when we started giving her probiotics. No problem since.)
Helpful Answer (0)
Report

Ativan is fast acting but short acting. Ask the MD about giving it twice a day, or using a long acting med like Klonopin. Call the MD and describe her withdrawal symptoms. Tramadol is not easy to get off of. He needs to know if she's had another stroke as well.
Helpful Answer (2)
Report

Tramadol is just another drug that should not be stopped abruptly, or all at once, or all of a sudden, but tapered off.
Can you get a second opinion from a geriatric neurologist on the meds?
Helpful Answer (1)
Report

Rainmom, We are not seeing the time stamp next to our names/ avatars. This starts out by reading 26 min. ago, then changes to a date/time stamp as it gets older.

If you are viewing that on your mobile device, then maybe it is a cross browser issue.

8/23/2016 6:27 p.m. PDT Tuesday
Helpful Answer (1)
Report

If your mom has been using hydrocodone and then tramadol for more than a few days being taken off them suddenly can cause withdrawal, I am amazed at her doctor's advice. Both are pretty heavy duty narcotics, if she needed them for pain I doubt that tylenol or advil will be able to keep her comfortable and pain could be the cause of her anxiety. Why did you want to decrease her meds at this point?
Helpful Answer (2)
Report

Sylvia this is the Mom you asked the questions about treating UTIs so that is the first thing I would get sorted. 8/23/16 9.11 pm
Helpful Answer (1)
Report

Okay - that didn't make sense, sorry! I should have proofed. I meant the time is listed next to the name of the OP! Sheez, I swear I'm getting ALZ these days!
Helpful Answer (0)
Report

Yep, UTI is what first came to mind for me as well. Regarding the date issue - I'm confused as to what the issue is. I use a mobile device and the question is asked is listed next to the name of the OP - although it is fine in "minutes/ hours/ days ago". Then the replies are stamped the same way. Are you all seeing or not seeing something else? Sorry to go off topic.
Helpful Answer (1)
Report

Frequent flyer, smart of you to put your own date stamp on your post. It seems we may all have to start doing that.
Helpful Answer (0)
Report

I agree with Freqflyer. The first thing that comes to mind is a urinary tract infection.I'm surprised her doctor did not suggest that. As far as natural things to calm her. There is magnesium, valerian, melatonin, lemon balm, tart cherry juice, just to name a few But I would definitely rule out a urinary tract infection first. Also, I would not give her anything without consulting with a doctor first. Even natural things can be hard on kidneys etc.

Amazing that she is 106. She must of been doing something right. Let us all know her secrets. Good Luck to you.
Helpful Answer (1)
Report

08/23/16.... Oh my gosh, 106 years old, imagine all the things your Mom has seen in her life time. Inventions that we now take for granted but were brand new in her earlier years.

Now for your Mom's health, the first thing that comes to mind is a possible urinary tract infection.... such an infection can mimic severe dementia. Have her see her primary doctor to run a test. Or if taking her to the doctor isn't easily done, ask the druggist for a home urinary tract infection test kit.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.